Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

155 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Mirena iud inserted. Having regular, unprotected sex. Started abnormal bleeding with cramps. Pregnant?

Answered by
Dr.
Dr. Sujoy Khan

Allergist and Immunologist

Practicing since :1999

Answered : 584 Questions

default
Posted on Tue, 5 Feb 2013 in Early Pregnancy Signs and Symptoms
Question: I'm 27, have had a mirena iud in for four years. For the past month, I have been having regular, unprotected sex, with the same partner. Last week, I broke into hives and have been everyday since. It has ranged in severity, all in different locations (environmental), different times, different foods- having eliminated gluten and dairy from my diet. I was sent to the hospital after work, one evening and have been on famotidine, prednisone and of course benadryl. While, the meds do help to stop the severity of the out break, they have not stopped whatsoever. Now, the hives have been seeming to come on at the same time I have a menstrual cramp and abnormal bleeding. Could it be a pregnancy with the iud?? Any other possibilities... Help!
doctor
Answered by Dr. Sujoy Khan 1 hour later
Hello,
Welcome to Healthcare Magic and thank you for writing to us.

You are having acute urticarial eruptions and is bordering on a chronic course (more than 6 weeks duration is chronic). The benadryl that was prescribed is a very weak antihistamne and does not work very well for acute generalised eruptions.
Once the prednisolone is stopped, the hives will return with a vengeance.

Several underlying disorders need to be excluded, such as an underlying infection especially with the iud. Cramps do occur when histamine release in urticaria is generalised. Also, thyroid dysfunction, abnormal liver functions need to be ruled out that can explain why the hives are not settling.
If all tests are normal, it is idiopathic. For this you need steroids for a week to 10 days, and long-acting high-dose non-sedating antihistamines such as allegra 180mg together with famotidine twice daily for a month.

I hope that was useful.
Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sujoy Khan 12 hours later
Thank you for your prompt answer.
Throughout the day, hive breakouts has decreased, which I attribute to the prednisone. However menstrual cramps accompanied with bleeding has increased greatly. I've continued to limit consumption of food types and avoid new clothes/fragrances/liquids.

What should I do now? Considering I don't have medical insurance, which is my best route. Follow up with a doctor and hope he/she will take me seriously and do blood work, or finish current scripts, allow the hives to return and go back to the ER?

I apologize for all the questions and plans of action. I need real advice and help.
doctor
Answered by Dr. Sujoy Khan 7 hours later
Hello,
The menstrual cramps (pain) will be lowered by taking pain killers such as ibuprofen (NSAID) after a meal. The bleeding associated can be lowered with tranexamic acid, and you will need a prescription for this. Tranexamic acid also helps with swelling associated with the itching.

There is no need to alter your diet or avoid new clothes/fragrances/liquids as you have tried all these in the past without any effect.

The tranexamic acid, together with antihistamines and famotidine (after finishing the steroids) will help in controlling this acute exacerbation.

Best Wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Allegra

doctor1 MD

If I use a q tip in my ear it comes out black. If my ears drain fluid you can see black in it. I have had ear aches - when I take my allergy medication (Allegra) the ear aches go away, but the black is still there. I am 49 years old 5 9 and 180 pounds.

doctor1 MD

hi i am suffering from uticaria from past 3 weeks. i took allegra 120 for 10 days and was getting relief for 18 to 20 hours. after consulting a dermatologist who prescribed Dazit M twice daily i am having too much rash in both the legs from thighs throughout the day. now she told me to take allegra 180 in the night and dazit m morning but same condition persists. allegra 120 which seemed to work before does not have any effect now. what do i do doctor please advice.. thanks

doctor1 MD

Hello : Please let me know how do i get cure of my Tonsils. I was prescribed PAN D, Sefdin and Allegra by a friend,. I ate two dosages yesterday but pain is same. Please let me know should i continue this or change the medicine. I have pain in my left ear too and can't swallow.

doctor1 MD

sir, i am 38 year old lady suffering from LPP since last six month, some blackish skin colour develop in my neck area and same in some part of face,arm, elbow,lips, all over body . i went to dermetologist he suggested me tab Grisovin fp 250mg Allegra 180mg

doctor1 MD

Hi Doctor Please suggest what is this problem on eyes and how it can be cured.

doctor1 MD

My 92 year old mother has pulmonary hypertension . The new drug her doctor wants can cause angioedema . What are the signs of angioedema & how can it be treated?

doctor1 MD

70 year old male no Rx meds without fever,6 days have postnasal drip coughing up a lot of clear to greenish Flem ,many tissues even box&1/2full , Allegra to strong(made me cry for no reason) Benadryl 25mg helps nights Somtimes during day.only...